Is There a Link Between Birth Control Pills & Acne? A Dermatologist Explains
Thinking of giving your birth control pills the boot? It’s normal to be a little apprehensive about how the imminent hormone disruption will affect your body and your skin. You might be wondering: Will I break out like crazy? Am I bidding farewell to clear skin forever? All valid questions. Before you go cold turkey, consider this: If you had acne-prone skin before starting the pill, those pesky zits may reappear after the plunge—possibly with a vengeance. The reason? “You can often have more breakouts after stopping birth control,” says Skincare.com consulting dermatologist Dr. Dhaval Bhanusali. “Because your skin takes time to rebalance with the change in hormone levels.”
This might sound like a nightmare, but (thankfully) this imbalance is typically not permanent. “The skin eventually normalizes,” Dr. Bhanusali says. Plus, there are good habits you can pick up to give your skin a helping hand in restoring the appearance of its euphoric glow.
HOW TO HELP DEAL WITH BREAKOUTS
Beyond maintaining a regular skin care routine, Bhanusali suggests incorporating products with acne-fighting ingredients—like salicylic acid and benzoyl peroxide—into your routine and using them twice a day. “For women experiencing an acne breakout shortly after they stop taking their birth control pills, I usually recommend they use an exfoliating cleanser to combat the increased oil production,” Bhanusali says. “Another good option is using a cleansing brush one to two times per week for additional benefits,” he says. Follow up with a light moisturizer to help hydrate the skin.
Keep in mind: All skin is not created equal, and there’s no one-size-fits-all solution. In fact, it’s quite possible that your skin may not suffer an adverse reaction as a result of coming off the pill (if that’s the case—lucky you!) When in doubt, consult a dermatologist for a personalized treatment plan.